Sang Ayu Kompiyang Indriyani Pediatric Respirology Division, Child Health Department, West Nusa Tenggara Province General Hospital / Faculty of Medicine, Universitas Mataram Email: firstname.lastname@example.org
Childhood Tuberculosis (TB) is still a disease with high morbidity and mortality. This burden causes the numbers of children receiving anti-tuberculosis therapy also increased.1,2 Higher doses according to the new guideline for the first line anti-tuberculosis drugs and increasingly Multi Drug Resistant (MDR)-TB cases in children treated with second line anti-tuberculosis drugs cause possibility of adverse reaction increased.1,2 Most of them come with co-morbidities and live in high-burden countries with poor surveillance in reporting of adverse reactions to anti-tuberculosis drugs.3,4 Even though the incidence of adverse reactions caused by anti-tuberculosis drugs are less common in children, it can affect compliance and outcomes of tuberculosis treatment.5 If the adverse reaction occurred, the anti-tuberculosis drugs must be re-evaluated and the patients must be screened.5-7 There are several adverse reactions during treatment of tuberculosis disease such as hepatotoxicity, rash with or without fever, thrombocytopenia, gastrointestinal disturbance, ototoxicity, renal injury, visual impairment, peripheral neuritis, hypersensitivity, and arthralgia.4-6 The most common and important adverse reaction is Drug Induced Liver Injury (DILI), or specifically in TB treatment called Anti-Tuberculosis Drug Induced Hepatotoxicity (ADIH).3,5-7 The incidence and risk factors associated with ADIH in children have been studied insufficiently compared to adults. Baseline and regular serum liver enzyme levels do not need to be monitored routinely except in some case with concurrent use of others hepatotoxicity drugs and/or come with comorbidities, such as severe malnutrition, HIV infection, chronic liver disease, in those known with hepatitis B or C antigen positive, and prior ADIH history.6,7 Anti-Tuberculosis Drug Induced Hepatotoxicity commonly caused by pyrazinamide as the most hepatotoxic drug, followed by isoniazid and rifampicin. The time of onset is usually within first week of the start of the offending drug, with resolution of the disease on withdrawal of the offending drug.1,3,8 There is no specific guideline on management of adverse reactions of TB treatment including ADIH in children. WHO guidance for tuberculosis management in children describe that an asymptomatic mild elevation of serum liver enzyme levels (less than five times the normal values) is not an indication to stop TB treatment.9 However, if the elevation of serum transaminase levels more than five times the upper limit of normal (with or without symptoms), or more than three times the upper limit of normal with jaundice and/or hepatitis symptoms, or elevation of the bilirubin level occurred, then the potentially hepatotoxic medications should be stopped immediately and the patient evaluated promptly. Patients evaluated to exclude other liver disease by doing complete liver function test, hepatitis virus infection screening and other chronic liver disease evaluation. If there is no preexisting liver disease, patients must be follow up weekly till clinical and laboratory results normal before reintroduction. Management of ADIH can be full or partial temporary discontinuation of anti-tuberculosis drugs regiment, then reintroduction of the same regiment, or change to others individual anti-tuberculosis drugs regiment.6,7 There are several guidelines by different societies and organizations for the reintroduction of anti-tuberculosis drugs after DILI. British Thoracic Society (BTS) and American Thoracic Society (ATS) have been published some recommendations on management of adverse reactions of TB treatment including ADIH. Both of them have differ in their guideline.10 British Thoracic Society takes a slow gradual incremental dose approach with more specific when to stop all anti-tuberculosis drugs in not unwell and non-infectious tuberculosis, or temporary change to less hepatotoxic drugs if the patient is unwell or the sputum smear positive.6 American Thoracic Society advises a step-wise reintroduction of drugs in maximum dose for each drug, and has recommendations for alternative regiment for different stage liver disease.7 The order in starting the anti-tuberculosis drugs for reintroduction also different in their recommendations. Recently, two published studies from Bandung and Padang found about 3.5% and 27%, respectively, pediatric TB patients with ADIH.11,12 There is a local guideline for management ADIH in children published by Department of Child Health, Hasan Sadikin General Hospital/Faculty of Medicine Universitas Padjadjaran.13 Furthermore, there is an urgent need for the development of national guideline in management of anti-tuberculosis drugs adverse reaction especially ADIH, and also not only for the first line but also second line anti-tuberculosis drugs.
1 Schaaf HS, Garcia-Prats AJ, Donald PR. Antituberculosis drugs in children. Clin Pharmacol Ther 2015;98(3):252-65 2 WHO. Global Tuberculosis Report 2018 [Internet]. Geneva: World Health Organization; 2018 [cited 2019, 1st August]. Available from: https://www.who.int/tb/publications/global_report/en/. 3 Frydenberg AR, Graham SM. Toxicity of first-line drugs for treatment of tuberculosis in children: Review. Trop Med Int Health 2009;14:1329?37 4 Khurana AK, Dhingra B. What is new in management of pediatric tuberculosis ? Indian Ped 2019;56:213-20 5 Li Y, Zhu Y, Zhong Q, Zhang X, Shu M, Wan C. Serious adverse reactions from anti-tuberculosis drugs among 599 children hospitalized for tuberculosis. Pediatr Infect Dis J 2017;36:720-25 6 Joint Tuberculosis Committee of the BTS. Chemotherapy and Management of Tuberculosis in the United Kingdom: Recommendations 1998. Thorax 1998;53:536-48 7 Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al. An Official ATS Statement: Hepatotoxicity of Antituberculosis Therapy. Am J Respir Crit Care Med 2006;174:935?52 8 Aithal G, Watkins P, Andrade R, Larrey D, Molokhia M, Takikawa H, et al. Case definition and phenotype standardization in drug-induced liver injury. Clin Pharmacol Ther 2011;89:806-15 9 WHO. Guidance for National Tuberculosis Programmes on the Management of Tuberculosis in Children ?2nd ed. [internet]. Geneva: World Health Organization; 2014 [cited 2019, 1st August]. Available from: https://www.who.int/tb/publications/childtb_guidelines/en/. 10 Zuberi BF, Zuberi FF, Bader N, Alvi H, Salahuddin J. Comparison of British Thoracic Society and American Thoracic Society reintroduction guidelines for anti-tuberculous therapy induced liver injury. J Pak Med Assoc 2014;64:896-9 11 Nataprawira HM, Hannah RA, Kartika HH. Hospitalized pediatric antituberculosis drug induced hepatotoxicity: Experience of an Indonesian referral hospital. Asian Pac J Trop Dis 2017; 7(5): 276-279;7(5):276-9 12 Gafar F, Arifin H, Jurnalis YD, Yani FF, Fitria N, Alffenaar J-WC, et al. Antituberculosis drug-induced liver injury in children. Incidence and risk factors during the two-month intensive phase of therapy. Pediatr Infect Dis J 2019;38(1):50-3 13 Kartasasmita CB, Suardi AU, Nataprawira HM, Sudarwati S, Wulandari DA. Tuberkulosis. In: Garna H, Nataprawira HM, editors. Pedoman Diagnosis dan Terapi Ilmu Kesehatan Anak. 5th ed. Bandung: Departemen/SMF Ilmu Kesehatan Anak Fakultas Kedokteran Universitas Padjadjaran/RSUP Dr. Hasan Sadikin; 2014. p. 971-90.